10 Signs It’s Time to Switch Up Your UC Meds
If you live with ulcerative colitis (UC), which causes chronic inflammation of the colon and rectum, finding the right treatment is key for feeling healthy and happy.
But, guess what? “It is not unusual for someone with UC to switch medicines,” says Marvin Singh, M.D., a gastroenterologist in Encinitas, CA, and founder of Precisione Clinic.
“Thirty to 40% of individuals don’t respond to anti-TNF (Tumor Necrosis Factor ) treatment (common drugs that help stop inflammation caused by UC), and an additional 30% to 40% may lose response over time,” says Shubha Bhat, PharmD, a clinical pharmacist for Inflammatory Bowel Disease Medical Home at Cleveland Clinic in Cleveland, OH.
“The overall goal of medication use in UC is to help keep people healthy, feeling well, and to avoid UC worsening. However, medications may not be effective or may lose effect over time,” says Bhat. “Thus, regular follow-up with the gastroenterologist while on medications is important.”
Here are 12 signs it may be time to book an appointment with your gastro and discuss switching up your UC medicine.
Sign #1: You have ongoing blood in your stool.
If you notice that you have blood in your stool (streaks ranging in color from bright red to dark black), this could signal your UC meds aren’t doing their job, and that the colon is inflamed and ulcerated, which causes the bleeding. “It might mean that the colitis is active despite the treatment being given, and something else needs to be tried,” notes Dr. Singh. There are a number of different drugs that can be given for ulcerative colitis ranging from anti-inflammatories and steroids to immunomodulators and biologics. If one isn't working, try another.
Sign #2: You experience an active flare with worsening symptoms, such as diarrhea and abdominal pain.
If you still have active inflammation in your colon due to UC, you might be experiencing painful and uncomfortable GI symptoms, including diarrhea/loose stools, abdominal pain, and cramps. While these symptoms may range from mild to severe, they may be a sign that your UC meds are not working for you. “A flare indicates that UC is not well controlled,” says Bhat. “There may be a few factors contributing to this, but a gastroenterologist may change or adjust medications to help control symptoms if indicated.”
Sign #3: Imaging or a colonoscopy shows active inflammation.
Although you may not be experiencing any UC symptoms, certain tests can tip you off that they are lurking or soon-to-come, which is why staying on top of your imaging and appointments with your UC doc is so important. “UC is a condition where it is possible to feel well, but still have active inflammation in the colon or rectum. Therefore regular follow-up with the gastroenterologist while on medications is important,” notes Bhat. “In order to prevent UC from worsening, if active disease is found with the current treatment, a change in treatment is likely needed to get UC back in remission.”
Sign #4: You have increasing levels of calprotectin in your stool.
Another way your gastroenterologist may be able to check if your UC meds are working is by checking calprotectin levels. Calprotectin is a protein released by neutrophils (a type of white blood cell) when there is inflammation.
To check your calprotectin levels, you would submit a stool sample to a lab. Dr. Singh notes that the protein itself does not cause pain, but if you are having pain, it could be a sign of active inflammation and therefore your doctor may see an elevated calprotectin in your stool.
Sign #5: You’re unable to get off corticosteroids.
Although corticosteroids (like prednisone and budesonide) are often one of the first medical interventions used to treat UC, according to the Mayo Clinic, they are only meant to be taken short-term. Long-term use can result in negative side effects. “Corticosteroids can help manage UC symptoms, especially during a flare, but given side effects such as infections, cataracts/glaucoma, weakened bones, and increase in blood sugars, long-term use is not appropriate,” says Bhat. “If symptoms develop, the patient may need an alternate medication to get into remission.”
Sign #6: You’re losing weight .
Even if you’ve found a diet that suits your UC and you feel like you’re getting enough nutrition into your body, if you start to notice you’re losing weight, it could indicate an issue with your current UC drugs. “This could be a sign that you are not absorbing your nutrients properly, which could be a result of increased diarrhea and other symptoms one might have from active UC,” says Dr. Singh. “This could mean that a different therapy or approach is needed. It could also mean you need a colonoscopy, especially if you have had UC for a while, because those who have long standing UC are at increased risk of developing colon cancer or precancerous changes in the lining of the colon.”
Sign #7: You’re experiencing side effects or medication allergies.
“While most individuals tolerate medications well, occasionally, side effects or medication allergies may occur, including itching, redness, abdominal pain, and cramps,” says Bhat. “Depending on the side effects, some can be managed with alternative methods, but some may require a change in medications.” In one study of patients with Crohn’s disease and ulcerative colitis, 69% of participants reported side effects from their medication, with 56% of those changing their medical management due to their symptoms.
Sign #8: You develop a skin condition called pyoderma gangrenosum.
Unfortunately, UC can also manifest itself on your skin. Pyoderma gangrenosum is a painful ulcerated lesion that happens on the skin. While it is not extremely common in the setting of UC, it does and can happen. (Here is a photo of what it looks like.) The exact cause is still unknown but is often associated with autoimmune diseases.
“Pyoderma gangrenosum is an inflammatory skin condition that can occur as an extra-intestinal manifestation (meaning it’s a symptom of UC that does not involve the colon) of inflammatory bowel disease,” says Dr. Singh. “It could be a sign that medication management needs to be more aggressive.”
Sign #9: You’ve developed antibodies.
“It is possible to develop antibodies to certain types of UC medications, such as anti-TNF, which is why it is important to take medications as instructed, on time, and without missing doses,” says Bhat. “If antibodies develop, this means that the medication is not being well absorbed and may be cleared out of the body faster, making it work not as well. Thus, a change in medication may occur if antibodies are present.”
Sign #10: You experience symptoms between treatments.
“If you are taking biologic medications for UC and you notice that symptoms were once controlled nicely, but now you start having an increase of symptoms in between infusions or injections, this could be a sign that the medication is losing effectiveness,” says Dr. Singh. It could also signify that your UC itself is worsening. “UC can progress from mild to moderate or severe disease over time. Certain medications are better at treating mild forms of UC and others are needed for moderate to severe disease,” says Bhat.
Therapeutic Drug Monitoring: Clinical Gastroenterology and Hepatology. (2019.) “How, When, and for Whom Should We Perform Therapeutic Drug Monitoring?” https://pubmed.ncbi.nlm.nih.gov/31589978/
TNF and IBD: Journal of Crohn’s and Colitis. (2018.) “Primary Non-Response to Tumor Necrosis Factor Antagonists is Associated with Inferior Response to Second-line Biologics in Patients with Inflammatory Bowel Diseases: A Systematic Review and Meta-analysis.” https://pubmed.ncbi.nlm.nih.gov/29370397/